The Civil Aviation Medical Examiner and You

Medical

 

A Word About Selective Serotonin Reuptake Inhibitors (SSRIs)...
by the Education,Training and Safety Division, Civil Aviation Medicine, Transport Canada

The question below is listed in the Frequently Asked Questions (FAQ) section of our Web site. There is a lot of use of SSRIs in the general population, and in pilot communities. We hope that this article will be of interest to aircrew and perhaps lead to more interaction between aircrew and our offices.

Question: I’ve been under a lot of stress recently and my family physician has started me on "Zoloft" to help me get through this difficult time. I’m actually feeling better and I’m ready to fly but I understand that these medications (called SSRIs) are not compatible with flying. Why is this?

Answer: There are a number of SSRIs and related medications presently on the market. These go under trade names such as Prozac, Paxil, Zoloft, Luvox, Serzone and Effexor, to name a few.(Similar classes of medications that are equally important will soon be listed in a table on the Civil Aviation Medicine Web site). There has been a steady increase in their use in the general population. These medications are mainly used in the treatment of major depression, but they can also be useful in other disorders such as minor depression, social phobias, anxiety, and premenstrual or other mood disorders.

You had a question for me?

Transport Canada must determine if the medical situation represents a threat to flight safety. We are concerned with both the underlying medical condition for which the medication has been prescribed and the side effects arising from that medication. When we learn that a pilot has been prescribed one of these classes of medication, we will request reports from the attending physician. This helps us to better understand the reason for prescribing, as well as the severity of the illness. While major depression exists, we consider the pilot unfit. A return to flying can be considered based on a satisfactory follow-up report from the attending psychiatrist following an appropriate interval of treatment. For other conditions, it may be possible for the pilot to resume flying (normally after discontinuing medication) once we have received a satisfactory report from the physician.

As far as the side effect profile is concerned, anyone taking these medications should be aware of the wide array of potential side effects. While most of the effects are of little significance, a small number of pilots may experience some serious alterations in thinking, mood, judgment and personality. Of even greater concern is the possibility that these effects may go unrecognized by the pilot.

At the present time, all aircrew using mood-altering medications will be refused medical certification until the circumstances of the case are reviewed. Transport Canada continues to review the literature and conduct studies to determine whether certain medical conditions and medications may be considered safe.

In the meantime, you would be best advised to discuss the situation with your physician. Discontinuing the medication should only be done under the supervision of your physician and only when the situation has stabilized. Contact one of our offices to discuss the returnto- flying parameters for your particular situation, or for any other aviation medical question you may have. The list of Civil Aviation Medicine offices can be found at http://www.tc.gc.ca/eng/civilaviation/opssvs/cam-questions-345.htm, and the FAQ section at www.tc.gc.ca/civilaviation/cam/questions.htm.

Date modified: